High Wind, Marion
- When
- February 27, 5:55 PM EST
- Where
- Marion forecast zone
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- GENERAL PUBLIC
A private weather station used by a public weather observer estimated a wind gust of 65 mph in Fellowship.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS JAX wrote it up.
A private weather station used by a public weather observer estimated a wind gust of 65 mph in Fellowship.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jacksonville, FL wrote its last area forecast discussion before the first event at Feb 27, 2:05 PM EST, 3 hours 50 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSONVILLE FL
205 PM EST SUN FEB 27 2005
.SHORT TERM...TONIGHT THROUGH TUESDAY NIGHT...
TONIGHT...COMPLEX WX SCENARIO WILL CONT THROUGH THE EVENING
HOURS...AS LOW PRES CENTER OVER THE NERN GOMEX WILL TRACK ACRS NRN
FL THIS EVENING. SVR WX THREAT REMAINS IN PLACE...MAINLY ACRS NERN
FL AS WARM FRNT LIFTS N INTO THE REGION AND SLOWLY DESTABILIZES THE
ATMOS. HV KEPT MENTION OF DAMAGING WIND POTENTIAL THRU THE EVENING
FOR NE FL AND THE COASTAL WATERS. LAKE WIND ADVISORY WILL BE
CANCELLED FOR THE INLD AREAS SINCE MOST OF THE GUSTY WINDS WILL
OCCUR WITH CONVECTION BUT WILL ALLOW LAKE WIND ADVISORY TO REMAIN IN
PLACE UNTIL 9PM ALONG THE COASTAL COUNTIES AS ONSHORE FLOW CONTINUES
AT 20-25MPH...THEN SHOULD SWITCH TO A WLY COMPONENT ACRS THE ENTIRE
FCST AREA BY MIDNIGHT AT SPEEDS OF 15-20MPH...AS PCPN MOVES OUT TO
THE NE AND ENDS. SKY COVER WILL REMAIN MOSTLY CLOUDY OVERNIGHT AND
MIN TEMPS WILL FALL ONLY INTO THE UPPER 40S AND 50S ONCE AGAIN.
MONDAY...DEVELOPING LOW PRES SYSTEM WILL TRACK INTO THE CAROLINAS
AND PRES GRADIENT WILL REMAIN TIGHT ON THE BACK SIDE OF THE SYSTEM
WITH WLY WINDS INCREASING TO 15 TO 25 MPH IN ALL AREAS AND TEMPS
SHOULD CLIMB INTO THE 65 TO 70 DEG RANGE...AS SKIES SHOULD REMAIN
PARTLY TO MOSTLY CLOUDY WITH A FEW SUNNY BREAKS AT TIMES. WRAPAROUND
CLOUDINESS WILL IMPACT MAX TEMPS AS WELL AS HOW MUCH WIND MIXES DOWN
FROM STRONG 850 JET OFF OF THE SURFACE. MOS GUIDANCE SUGGESTS PSBL
SLGT CHC POPS...BUT HAVE KEPT THEM OUT OF THE FORECAST FOR NOW...AS
ONLY SOME DRIZZLE/SPRINKLES WILL BE POSSIBLE. LAKE WIND ADVISORIES
WILL BE POSSIBLE FOR MUCH OF THE AREA.
MON NGT...SKY COVER WILL SLOWLY DECREASE AS WLY WINDS REMAIN AT
10-15 MPH. MIN TEMPS WILL SLOWLY FALL INTO THE 40S AS COOLER AIR
FILTERS INTO THE REGION.
TUE...MID AND UPPER LEVEL TROF AXIS FINALLY SHIFTS THROUGH THE
AREA...ALLOWING SKIES TO BECOME MOSTLY SUNNY...BUT ALONG WITH THIS
WILL BE A 40-50KT 850H JET OFF THE SURFACE THAT IS EXPECTED TO MIX
DOWN SOME OF THAT WIND AND LAKE WIND ADVISORIES ARE EXPECTED...WITH
POSSIBLE WIND ADVISORIES AS WELL. WNWLY WINDS WILL INCREASE TO 15-25
MPH DURING THE AFTERNOON WITH GUSTS TO 40 MPH PSBL. MAX TEMPS WILL
STRUGGLE INTO THE UPPER 50S AND LOWER 60S UNDER FULL SUN CONDS BY
THE AFTN.
TUE NIGHT...HIGH PRES WILL CONT TO BUILD INTO THE REGION WITH STRONG
CAA DURING THE EVENING HOURS THAT WILL FADE AFTER MIDNIGHT ALLOWING
FOR WIND SPEEDS TO DECREASE TO A MORE MANAGEABLE NW 5-10 MPH BY
MORNING. THIS WILL ALSO ALLOW FOR MIN TEMPS TO FALL INTO THE 30S
ACRS THE FORECAST AREA...WITH WIND CHILLS IN THE 20S AT TIMES BY
MORNING. FROST WILL BE LIMITED TO WIND PROTECTED AREAS AND ANY
SUB-FREEZING TEMPS SHOULD BE BRIEF DUE TO WIND SPEEDS OF 5-10 MPH.
.LONG TERM...WEDNESDAY THROUGH SUNDAY...
1000-500H FLOW FROM THE NW WILL KEEP FORECAST AREA DRY AND COOL
ON WED...WITH MIN TEMPS FALLING INTO THE 30S. ON THU...MODELS ARE
INSISTING THAT A SRN STREAM SYSTEM WILL DEVELOP OVER THE GOMEX AND
TRACK ACRS THE SRN PENINSULA INTO FRI. HAVE INTRODUCED 20-30% POPS
ACRS NERN FL THU AS THIS SYSTEM LINGERS INTO FRIDAY...ANY PCPN
SHOULD END FRIDAY NIGHT WITH 1000-500 WNWLY FLOW DEVELOPING FOR THE
WEEKEND WITH NEAR NORMAL TEMPS AND PCPN CHANCES 10% OR LESS.
&&
.MARINE...MAY SEE BRIEF DECREASE IN WINDS OVER THE COASTAL WATERS
LATE THIS AFTERNOON AND EARLY THIS EVENING AS CENTER OF LOW PRESSURE
CROSSES THE WATERS. WINDS WILL INCREASE FROM THE SOUTH BEHIND THE
LOW WITH FREQUENT GUSTS TO GALE FORCE CONTINUING OVER THE OFFSHORE
LEGS. AS WINDS BECOME OFFSHORE SEAS SHOULD BEGIN TO SUBSIDE A BIT.
SMALL CRAFT CONDITIONS TO CONTINUE OVERNIGHT FOR THE NEARSHORE
WATERS.
WINDS WILL DECREASE A BIT SOME DURING THE DAY BEFORE SECONDARY SURGE
PUSHES THROUGH LATE IN THE DAY PUSHING WINDS BACK INTO THE 25-30
KNOT RANGE OVERNIGHT INTO TUESDAY. WINDS DO NOT BEGIN TO DIMINISH
SIGNIFICANTLY UNTIL HIGH PRESSURE APPROACHES THE AREA ON WEDNESDAY.
&&
.FIRE WEATHER...DRIER AIR WILL POUR INTO THE AREA ON MONDAY ON BRISK
NORTHWEST WINDS. HUMIDITIES WILL APPROACH THE UPPER 30S MONDAY
AFTERNOON WITH WINDS AROUND 15 MPH. WILL NOT ISSUE FIRE WX WATCH FOR
NOW AS CONDITIONS WILL BE MARGINAL AT BEST. MID SHIFT CAN REEVALUATE
IF NECESSARY. SIGNIFICANTLY DRIER AIR WILL BE IN PLACE BY TUESDAY
WITH HUMIDITIES DROPPING INTO THE 20S ACROSS THE ENTIRE AREA.
&&
.HYDROLOGY...
AS OF 1 PM...STORM TOTAL RAINFALL AT THE JAX AIRPORT IS 1.13
INCHES...WITH MODELS STILL INDICATING MUCH OF THE FORECAST AREA WILL
PICK UP BETWEEN 1.5 TO 2 INCHES OF RAIN BEFORE IT IS ALL OVER. A FEW
ISOLATED TOTALS OF 3 INCHES WILL BE POSSIBLE IN SOME AREAS.
&&
.PRELIMINARY POINT TEMPS/POPS...
AMG 45 65 39 58 / 80 0 0 0
SSI 50 67 44 59 / 80 0 0 0
JAX 53 70 43 63 / 30 0 0 0
SGJ 56 70 47 63 / 30 0 0 0
GNV 54 70 44 63 / 10 0 0 0
OCF 56 71 45 64 / 10 10 0 0
&&
.JAX WATCHES/WARNINGS/ADVISORIES...
FL...LAKE WIND ADVISORY IN EFFECT UNTIL 9 PM EST SUNDAY FOR
THE FOLLOWING ZONES...FLZ024...FLZ025...FLZ033...AND FLZ038.
GA...LAKE WIND ADVISORY IN EFFECT UNTIL 9 PM EST SUNDAY FOR
THE FOLLOWING ZONES...GAZ153...GAZ154...GAZ165...AND GAZ166.
AM...SMALL CRAFT ADVISORY IN EFFECT FOR THE FOLLOWING
ZONES...AMZ450...AMZ452...AND AMZ454.
GALE WARNING IN EFFECT FOR THE FOLLOWING
ZONES...AMZ470...AMZ472...AND AMZ474.
&&
PUBLIC...21/HESS
MARINE/FIRE WX....25/CAMPHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE JACKSONVILLE FL 530 AM EST SUN FEB 27 2005 FLZ020>025-030>033-035>038-040-GAZ132>136-149>154-162>166-272300- ALACHUA-APPLING-ATKINSON-BACON-BAKER-BRADFORD-BRANTLEY- CAMDEN (COASTAL)-CAMDEN (INLAND)-CHARLTON-CLAY-CLINCH-COFFEE- COLUMBIA-DUVAL-ECHOLS-FLAGLER-GILCHRIST-GLYNN (COASTAL)- GLYNN (INLAND)-HAMILTON-JEFF DAVIS-MARION-NASSAU-PIERCE-PUTNAM- ST JOHNS-SUWANNEE-UNION-WARE-WAYNE- 530 AM EST SUN FEB 27 2005 THIS OUTLOOK IS FOR NORTHEAST FLORIDA AND SOUTHEAST GEORGIA. .DAY ONE...TODAY AND TONIGHT... ...ISOLATED STRONG TO SEVERE STORMS POSSIBLE THIS AFTERNOON... ...LAKE WIND ADVISORY CONDITIONS DEVELOPING FOR PORTIONS OF NORTHEAST FLORIDA AND ALONG THE GEORGIA COASTAL COUNTIES... ...GALE WARNING IN EFFECT FOR OFFSHORE WATERS... ...HIGH RISK OF RIP CURRENTS AT AREA BEACHES... AN AREA OF LOW PRESSURE WILL CONTINUE TO DEVELOP TODAY OVER THE EASTERN GULF OF MEXICO ALLOWING WIDESPREAD LIGHT TO MODERATE RAIN TO OVER-SPREAD THE REGION. RAIN BANDS COMING IN OFF THE ATLANTIC MAY BE ACCOMPANIED BY ISOLATED TO SCATTERED THUNDERSTORM ACTIVITY FROM MID- MORNING THROUGH THIS EVENING AND THIS WILL SPREAD INLAND DURING THE COURSE OF THE DAY. THE MAIN IMPACT INITIALLY WILL BE PONDING ON ROADWAYS AND SLICK DRIVING CONDITIONS AS RAIN WILL BECOMING LOCALLY HEAVY AT TIMES AFTER SUNRISE. AS THE LOW DRAWS CLOSER TO THE FLORIDA PENINSULA...A WARM FRONT WILL APPROACH FROM THE SOUTH INCREASING THE CHANCE FOR ISOLATED SEVERE THUNDERSTORMS. ANY THUNDERSTORMS THAT FORM WILL BE CAPABLE OF PRODUCING DAMAGING WIND GUSTS AS WELL AS THE POSSIBILITY OF AN ISOLATED TORNADO. THIS ENHANCED AREA OF SEVERE WEATHER POTENTIAL WILL RESIDE ALONG AND SOUTH OF A LINE FROM OCALA TO SAINT SIMONS ISLAND. BY THIS EVENING...ANOTHER LINE OF SHOWERS AND THUNDERSTORMS MAY FORM IN ADVANCE OF A COLD FRONT IN THE WAKE OF THE DEPARTING LOW. ADDITIONAL ISOLATED SEVERE THUNDERSTORMS WILL BE POSSIBLE WITH THIS LINE...GENERALLY ALONG AND SOUTH OF THE INTERSTATE 10 CORRIDOR. DAMAGING WINDS TO 60 MPH WILL BE THE PRIMARY CONCERN ALONG WITH THE CONTINUED POSSIBILITY OF AN ISOLATED TORNADO. THE THREAT FOR SEVERE STORMS WILL PERSIST THROUGH THE EVENING HOURS...BEFORE A CLEARING TREND BEGINS. A LAKE WIND ADVISORY IS IN EFFECT TODAY FOR THE COASTAL COUNTIES OF SOUTHEAST GEORGIA AND MOST OF NORTH FLORIDA. ALONG THE COAST... GUSTY NORTHEAST WINDS OF 15 TO 20 MPH THIS MORNING...WILL INCREASE TO EAST 20 TO 25 MPH BY MID-MORNING AHEAD OF THE DEVELOPING LOW PRESSURE CENTER IN THE GULF OF MEXICO. FURTHER INLAND...THE ONSET OF ADVISORY CONDITIONS WILL BE DELAYED UNTIL THE AFTERNOON HOURS. AFTER THE LOW PRESSURE CENTER PASSES THESE AREAS...EXPECT SOUTHWEST TO WEST WINDS TO INCREASE TO 20 TO 25 MPH AND PERSIST THROUGH THE EVENING HOURS. STRONG EAST TO NORTHEAST FLOW WILL KEEP THE RIP CURRENT RISK ABOVE NORMAL AT AREA BEACHES. PLEASE REFER TO THE LATEST SURF ZONE FORECAST ON OUR WEBSITE FOR FURTHER DETAILS. A GALE WARNING IS IN EFFECT FOR THE OFFSHORE WATERS OF NORTHEAST FLORIDA AND SOUTHEAST GEORGIA. PLEASE REFER TO THE LATEST MARINE WEATHER STATEMENT ON OUR WEBSITE FOR FURTHER DETAILS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SUNDAY... COLDER WEATHER WILL RETURN BY MID WEEK...WITH LOW TEMPERATURES IN THE 30S FROM TUESDAY NIGHT THROUGH THURSDAY NIGHT. SCATTERED FROST IS EXPECTED...AS WELL AS A POSSIBLE LIGHT FREEZE IN COLDER INLAND LOCATIONS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED SUNDAY. FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE IN JACKSONVILLE WEBSITE ON THE INTERNET AT WWW.SRH.NOAA.GOV/JAX. DEESE
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE JACKSONVILLE FL 208 PM EST SUN FEB 27 2005 FLZ040-271945- MARION FL- 208 PM EST SUN FEB 27 2005 ...A SIGNIFICANT WEATHER ALERT HAS BEEN ISSUED FOR MARION COUNTY FOR STRONG THUNDERSTORM WINDS AND HAIL VALID UNTIL 245 PM EST... AT 208 PM EST NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM CENTERED 24 MILES SOUTHWEST OF SUMMERFIELD...OR ABOUT 2 MILES WEST OF INVERNESS...MOVING NORTHEAST AT 60 MPH. THIS STRONG THUNDERSTORM WILL ALSO AFFECT AREAS AROUND SUMMERFIELD... SANTOS...LAKE WEIR...BELLEVIEW...WEIRSDALE...OCKLAWAHA...SILVER SPRINGS SHORES AND MOSS BLUFF THROUGH 245 PM EST. GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED ALONG WITH POSSIBLE MINOR WIND DAMAGE. A TORNADO WATCH REMAINS IN EFFECT FOR THE AREA JUST SOUTH OF MARION COUNTY. A TORNADO WATCH MEANS CONDITIONS ARE FAVORABLE FOR THE DEVELOPMENT OF TORNADOES IN AND NEAR THE WATCH AREA. REMAIN ALERT FOR DETERIORATING WEATHER CONDITIONS THIS AFTERNOON. REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY EMERGENCY MANAGEMENT...OR YOU CAN CALL THE NATIONAL WEATHER SERVICE IN JACKSONVILLE DIRECTLY AT 1-800-499-1594. SANDRIK
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE JACKSONVILLE FL 400 PM EST SUN FEB 27 2005 FLZ020>022-GAZ162-163-272200- CLINCH GA-COLUMBIA FL-ECHOLS GA-HAMILTON FL-SUWANNEE FL- 400 PM EST SUN FEB 27 2005 ...A SIGNIFICANT WEATHER ALERT HAS BEEN ISSUED FOR SUWANNEE... COLUMBIA...HAMILTON...CLINCH AND ECHOLS COUNTIES FOR STRONG THUNDERSTORM WINDS AND HAIL VALID UNTIL 500 PM EST... AT 401 PM EST NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A CLUSTER OF STRONG THUNDERSTORMS CENTERED 10 MILES WEST OF JENNINGS... MOVING NORTHEAST AT 45 MPH. THIS CLUSTER OF STRONG THUNDERSTORMS WILL ALSO AFFECT AREAS AROUND CROSSROADS...SUWANNEE RIVER STATE PARK... JENNINGS...JASPER...STATENVILLE...MAYDAY...NEEDMORE AND DU PONT THROUGH 500 PM EST. GUSTY WINDS OF 40 TO 50 MPH ARE POSSIBLE ALONG WITH POSSIBLE MINOR WIND DAMAGE. HEAVY RAINFALL WILL PRODUCE PONDING OF WATER ON ROADWAYS AND MINOR FLOODING OF LOW-LYING AREAS. REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY EMERGENCY MANAGEMENT...OR YOU CAN CALL THE NATIONAL WEATHER SERVICE IN JACKSONVILLE DIRECTLY AT 1-800-499-1594. SANDRIK
1 high wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Florida in 2005Every state in 2005This day in weather historyWarnings in Florida, February 2005
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5433996.